Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 50, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 13, 2019, 4:07 PM MDT for Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2019, 4:07 PM MDT (22:07 UTC)
- Expired
- Aug 13, 2019, 5:44 PM MDT
- In force
- 97 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -428 J/kg
- Mixed-layer LCL
- 2421 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
840
WGUS53 KGLD 132207
FFWGLD
COC017-063-KSC181-199-140100-
/O.NEW.KGLD.FF.W.0050.190813T2207Z-190814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
407 PM MDT Tue Aug 13 2019
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northeastern Cheyenne County in east central Colorado...
Southeastern Kit Carson County in east central Colorado...
Northwestern Wallace County in west central Kansas...
Southwestern Sherman County in northwestern Kansas...
* Until 700 PM MDT.
* At 407 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Flash flooding will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, northwestern Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas.
This includes Highway 385 between mile markers 167 and 182.
LAT...LON 3923 10186 3906 10173 3896 10178 3892 10188
3893 10204 3903 10236 3905 10261 3924 10269
$$
JN3 follow-up statements
867
WGUS73 KGLD 132255
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
455 PM MDT Tue Aug 13 2019
COC017-063-KSC181-199-140100-
/O.CON.KGLD.FF.W.0050.000000T0000Z-190814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-Kit Carson CO-Wallace KS-Sherman KS-
455 PM MDT Tue Aug 13 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS
AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS...
At 454 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly or is already occurring.
Flash flooding will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, northwestern Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas.
This includes Highway 385 between mile markers 167 and 182.
LAT...LON 3923 10186 3906 10173 3896 10178 3892 10188
3893 10204 3903 10236 3905 10261 3924 10269
$$
JN838
WGUS73 KGLD 132328
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
528 PM MDT Tue Aug 13 2019
COC017-063-KSC181-132338-
/O.CAN.KGLD.FF.W.0050.000000T0000Z-190814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-Kit Carson CO-Sherman KS-
528 PM MDT Tue Aug 13 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN CHEYENNE...SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND SOUTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3913 10181 3906 10173 3896 10178 3896 10179
3893 10202 3912 10203
$$
KSC199-140100-
/O.CON.KGLD.FF.W.0050.000000T0000Z-190814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-
528 PM MDT Tue Aug 13 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
NORTHWESTERN WALLACE COUNTY...
At 528 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly or is already occurring.
Flash flooding will remain over mainly rural areas of northwestern
Wallace County.
LAT...LON 3913 10181 3906 10173 3896 10178 3896 10179
3893 10202 3912 10203
$$
JN726
WGUS73 KGLD 132344
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
544 PM MDT Tue Aug 13 2019
KSC199-132353-
/O.CAN.KGLD.FF.W.0050.000000T0000Z-190814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-
544 PM MDT Tue Aug 13 2019
...THE FLASH FLOOD WARNING FOR NORTHWESTERN WALLACE COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3913 10181 3906 10173 3896 10178 3896 10179
3893 10202 3912 10203
$$
JNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:26 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 13, 2:26 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019
.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019
Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.
Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.
Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.
Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.
Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019
Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.
Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019
VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ001>004-013>016-027>029-041-042.
CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.
NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
NEZ079>081.
&&
SHORT TERM...EV
LONG TERM...EV
AVIATION...EVHazardous weather outlook, Aug 13, 12:19 PM MDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1219 PM MDT Tue Aug 13 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT for the entire NWS Goodland area. Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT / 1 AM MDT. There are enhanced/slight risks for severe thunderstorms across much of the Tri-State area this afternoon and evening. Large hail up to baseball size, winds in excess of 60 mph and localized heavy rainfall producing sharply reduced visibilities and the potential for flash flooding will be the primary threats Tuesday from approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A tornado or two cannot be ruled out but is not a primary threat with storms today. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a slight risk for severe thunderstorms across almost the entire Tri-State area Wednesday during the late-afternoon through the overnight hours. The main hazards will be large hail, damaging winds, and localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 13, 3:51 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
351 PM MDT Tue Aug 13 2019
COZ090-NEZ079-132215-
Yuma County CO-Dundy NE-
351 PM MDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND
SOUTHWESTERN DUNDY COUNTIES UNTIL 415 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wray, moving southeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wray and Laird.
This includes Highway 385 between mile markers 242 and 252.
A Tornado Watch remains in effect until 700 PM MDT for northeastern
Colorado...northwestern Kansas...and southwestern Nebraska.
LAT...LON 4011 10186 4000 10202 4000 10205 3998 10205
3993 10212 4015 10232 4028 10214
TIME...MOT...LOC 2151Z 318DEG 19KT 4017 10217
024Local storm report, Aug 13, 3:54 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM FLASH FLOOD 2 SW BURLINGTON 39.29N 102.30W
08/13/2019 KIT CARSON CO PUBLIC
PUBLIC REPORTED VIA TWITTER STREET FLOODING
1 MILE S AND 2 MILES W OF BURLINGTON. REPORT
INCLUDED A VIDEO SHOWING STREET FLOODING.
&&
JRPLocal storm report, Aug 13, 3:56 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLASH FLOOD 6 SE PALISADE 40.30N 101.01W
08/13/2019 HITCHCOCK NE LAW ENFORCEMENT
DISPATCH REPORTED WATER OVER RAILROAD TRACK
AT THE INTERSECTION OF HIGHWAY 25/6.
&&
JNLocal storm report, Aug 13, 4:00 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 2 N TRAER 39.96N 100.65W
08/13/2019 E2.00 INCH DECATUR KS PUBLIC
&&
JRPLocal storm report, Aug 13, 4:06 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM HAIL 2 E TRENTON 40.17N 100.98W
08/13/2019 E2.00 INCH HITCHCOCK NE PUBLIC
&&
JRPLocal storm report, Aug 13, 4:07 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT TUE AUG 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL TRENTON 40.17N 101.01W
08/13/2019 M2.50 INCH HITCHCOCK NE PUBLIC
&&
JRPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:10 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Sherman, Wallace | 2 hr |
| Aug 13, 11:51 AM MDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 9 hr |
| Aug 13, 3:19 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Aug 13, 3:21 PM MDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 13, 3:25 PM MDT | Special Weather Statement | GLD | Wallace | 20 min |
| Aug 13, 3:31 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| Aug 13, 3:34 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 41 min |
| Aug 13, 3:42 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| Aug 13, 3:43 PM MDT | Tornado Warning | GLD | Rawlins | 32 min |
| Aug 13, 4:01 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 44 min |
| Aug 13, 4:08 PM MDT | Special Weather Statement | GLD | Greeley | 22 min |
| Aug 13, 4:10 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| Aug 13, 4:13 PM MDT | Flash Flood Warning | GLD | Sherman | 54 min |
| Aug 13, 4:16 PM MDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 2 hr |
| Aug 13, 4:19 PM MDT | Special Weather Statement | GLD | Sherman | 26 min |
| Aug 13, 4:21 PM MDT | Special Weather Statement | GLD | Rawlins | 24 min |
| Aug 13, 4:23 PM MDT | Tornado Warning | GLD | Wallace | 23 min |
| Aug 13, 4:25 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 50 min |
| Aug 13, 4:30 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 45 min |
| Aug 13, 4:37 PM MDT | Flash Flood Warning | GLD | Logan, Wallace | 3 hr |
| Aug 13, 4:38 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 52 min |
| Aug 13, 4:41 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 49 min |
| Aug 13, 4:52 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 53 min |
| Aug 13, 4:55 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 65 min |
| Aug 13, 4:58 PM MDT | Flash Flood Warning | GLD | Thomas | 58 min |
| Aug 13, 5:12 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan, Thomas | 48 min |
| Aug 13, 5:32 PM MDT | Flash Flood Warning | GLD | Gove, Graham, Logan, Norton, Sheridan, Thomas | 3 hr |
| Aug 13, 5:42 PM MDT | Flash Flood Warning | GLD | Greeley, Wichita | 3 hr |
| Aug 13, 5:56 PM MDT | Severe Thunderstorm Warning | GLD | Graham | 49 min |
| Aug 13, 12:40 PM MDT | Special Weather Statement | GLD | Yuma | 20 min |
| Aug 13, 1:01 PM MDT | Special Weather Statement | GLD | Yuma | 14 min |
| Aug 13, 1:17 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 43 min |
| Aug 13, 1:22 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Aug 13, 1:28 PM MDT | Tornado Warning | GLD | Yuma | 32 min |
| Aug 13, 1:52 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 53 min |
| Aug 13, 1:57 PM MDT | Tornado Warning | GLD | Kit Carson, Yuma | 48 min |
| Aug 13, 2:19 PM MDT | Special Weather Statement | GLD | Kit Carson | 26 min |
| Aug 13, 2:27 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 48 min |
| Aug 13, 2:42 PM MDT | Tornado Warning | GLD | Kit Carson, Yuma | 48 min |
| Aug 13, 3:08 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 52 min |
| Aug 13, 3:10 PM MDT | Flash Flood Warning | GLD | Kit Carson | 94 min |
| Aug 13, 3:12 PM MDT | Tornado Warning | GLD | Kit Carson | 48 min |
| Aug 13, 3:28 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 32 min |
| Aug 13, 3:51 PM MDT | Special Weather Statement | GLD | Yuma | 24 min |
| Aug 13, 3:57 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 19 min |
| Aug 13, 5:20 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| Aug 13, 5:26 PM MDT | Special Weather Statement | GLD | Cheyenne | 19 min |
| Aug 13, 5:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
Nearby
Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.